Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Great Falls, MT

June 10, 2016Blaine County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 6:52 PM MDT for Blaine County, Fergus County, Montana. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2016, 6:52 PM MDT (00:52 UTC)
Expired
Jun 10, 2016, 7:30 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Blaine County, MT, Fergus County, MT

The radar

The Glasgow radar (KGGW), 167 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:56 PM MDTTSTM WND GST 642 E Roy, MTDELAYED REPORT FROM JUNE 10. SUSTAINED 47 MPH WIND...GUST TO 64 MPH
Jun 10, 7:10 PM MDTHAIL 1.7510 Ne Roy, MT
Jun 10, 7:21 PM MDTHAIL 215 Ne Roy, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS55 KTFX 110052
SVRTFX
MTC005-027-110130-
/O.NEW.KTFX.SV.W.0029.160611T0052Z-160611T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
652 PM MDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 730 PM MDT

* AT 651 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHEAST OF ROY...OR 35 MILES NORTHEAST OF LEWISTOWN...MOVING
  EAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL
  ACROSS NORTHERN FERGUS COUNTY.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROY.

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 32 AND 42...AND
BETWEEN MILE MARKERS 67 AND 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4731 10902 4751 10925 4774 10890 4772 10883
      4765 10877 4762 10868 4763 10861 4760 10847
      4761 10844 4758 10842 4760 10840 4757 10834
      4758 10831 4742 10832
TIME...MOT...LOC 0051Z 252DEG 35KT 4743 10889 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
095 
WWUS55 KTFX 110116
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT FRI JUN 10 2016

MTC005-110124-
/O.CAN.KTFX.SV.W.0029.000000T0000Z-160611T0130Z/
BLAINE MT-
716 PM MDT FRI JUN 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAINE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4734 10881 4755 10886 4760 10878 4760 10875
      4761 10869 4762 10868 4763 10861 4760 10847
      4761 10844 4758 10842 4760 10840 4757 10834
      4758 10831 4742 10832
TIME...MOT...LOC 0114Z 252DEG 35KT 4750 10856 

$$

MTC027-110130-
/O.CON.KTFX.SV.W.0029.000000T0000Z-160611T0130Z/
FERGUS MT-
716 PM MDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN FERGUS COUNTY...

AT 714 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 21 MILES NORTHEAST
OF ROY...OR 28 MILES SOUTH OF ZORTMAN...MOVING EAST AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 710PM...TRAINED SPOTTERS
         REPORTED GOLF BALL SIZE HAIL 10 MILES NORTHEAST OF ROY.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FERGUS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4734 10881 4755 10886 4760 10878 4760 10875
      4761 10869 4762 10868 4763 10861 4760 10847
      4761 10844 4758 10842 4760 10840 4757 10834
      4758 10831 4742 10832
TIME...MOT...LOC 0114Z 252DEG 35KT 4750 10856 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:41 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 10, 5:41 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
541 PM MDT FRI JUN 10 2016

UPDATED AVIATION

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.

Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong.  That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn.  With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail.  The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas

SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area.  Coulston

&&

.AVIATION...
UPDATED 0000Z.
Widespread rain and thunderstorms will continue over north-central
Montana this evening. Some storms will be strong to severe with
large hail and damaging winds especially near KLWT, KGTF and KHVR.
Additional thunderstorms may produce gusty winds and small hail near
KCTB and KHLN. An isolated shower is possible at KBZN. Storms should
weaken and dissipate after 04z. Periods of MVFR or IFR conditions
are possible in and near thunderstorms along with gusty erratic
winds. There may be low clouds after 06z but confidence is low on
cig heights. A few showers are possible on Saturday, especially in
the mountains, otherwise VFR conditions are expected after 12z. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  67  44  71 /  30  30  20  10
CTB  51  65  40  66 /  70  20  10   0
HLN  58  67  47  72 /  30  40  30  10
BZN  53  69  44  71 /  20  40  30  20
WEY  48  61  39  61 /  10  40  30  20
DLN  53  66  43  69 /  20  50  30  10
HVR  55  72  47  72 /  60  40  20   0
LWT  54  67  46  70 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 10, 6:14 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             8 S HIGHWOOD            47.47N 110.79W
06/10/2016  E2.00 INCH       CASCADE            MT   TRAINED SPOTTER

            2-INCH HAIL...TIME ESTIMATED BY RADAR.

&&

KJ
Local storm report, Jun 10, 6:20 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 NE WINIFRED           47.60N 109.30W
06/10/2016  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL UP TO ONE HALF INCH.

&&

BRUSDA
Local storm report, Jun 10, 6:28 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     5 ESE DENTON            47.30N 109.85W
06/10/2016  M55 MPH          FERGUS             MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.

&&

BRUSDA
Local storm report, Jun 10, 6:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
649 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 W SUFFOLK             47.47N 109.40W
06/10/2016  M2.00 INCH       FERGUS             MT   TRAINED SPOTTER

&&

MLS
Local storm report, Jun 10, 6:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     WALL CLOUD       1 SE SUFFOLK            47.46N 109.34W
06/10/2016                   FERGUS             MT   TRAINED SPOTTER

            ROTATING WALL CLOUD.

&&

MLS
Local storm report, Jun 10, 6:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
652 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     4 ENE DENTON            47.35N 109.87W
06/10/2016                   FERGUS             MT   TRAINED SPOTTER

            TWO POWER POLES DOWN.

&&

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 10, 6:00 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Jun 10, 6:03 PM MDTTornado WarningTFXFergus27 min
Jun 10, 6:17 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 10, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin35 min
Jun 10, 6:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 10, 6:58 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 10, 7:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus57 min
Jun 10, 7:30 PM MDTSevere Thunderstorm WarningTFXFergus15 min
Jun 10, 7:53 PM MDTSpecial Weather StatementTFXTeton37 min
Jun 10, 8:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus45 min
Jun 10, 8:16 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 10, 8:28 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin47 min
Jun 10, 9:15 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin30 min
Jun 10, 9:35 PM MDTSpecial Weather StatementTFXLiberty40 min
Jun 10, 9:43 PM MDTSevere Thunderstorm WarningTFXFergus32 min
Jun 10, 9:50 PM MDTSpecial Weather StatementTFX40 min
Jun 10, 10:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 10, 10:31 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Fergus, Judith Basin6 hr
Jun 10, 10:51 PM MDTSpecial Weather StatementTFX24 min
Jun 10, 11:29 PM MDTSpecial Weather StatementTFX61 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 5:13 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau47 min
Jun 11, 5:18 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty42 min
Jun 11, 5:32 AM MDTSpecial Weather StatementTFXCascade28 min
Jun 11, 5:59 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 11, 6:04 AM MDTSpecial Weather StatementTFXChouteau41 min
Jun 11, 6:32 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill43 min
Jun 11, 7:17 AM MDTSpecial Weather StatementTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.